CASESTUDIES

Lauren S. Schlesselman, PharmD
Published Online: Thursday, July 1, 2004
Follow Pharmacy_Times:

Case One: While working as the pharmacist at Cure-All Pharmacy, PB is approached by a patient who is seeking advice.The patient, a 68- year-old woman, complains of severe joint pain in her hands and wrists. She has a history of osteoarthritis but usually does not feel this much pain. Her typical pain level is low enough that she generally does not require any treatment for it. Unfortunately, this week she is experiencing intolerable pain that is interfering with her plans. She explains that she is on vacation and therefore cannot visit her doctor until she returns home next week.

Although she has not been taking any medication for her arthritis, she does have a cosmetic bag full of OTC products, prescription bottles, and medication samples. She laughingly explains that she always empties the medicine cabinet when she goes away because "you never know when you might need something when you are on the road." She pulls out 3 bottles and asks the pharmacist if any of these medications would be safe and effective in alleviating her pain. PB notices that the bottles contain OTC ibuprofen, rofecoxib samples, and regular-strength acetaminophen.

PB inquires about any other medical problems the patient might have or medications she routinely takes. The patient admits to having osteoporosis, impaired renal function, and high blood pressure. For these conditions, she is currently taking weekly alendronate and furosemide 20 mg daily. Upon further questioning, PB learns that the patient's most recent serum creatinine level was 2.5 mg/dL.

Given the patient's medical history, which of the 3 medications that she has brought with her would be safest for her?

Case Two: OS, a 45-year-old man with a history of type 1 diabetes mellitus, visits Up-A-Creek Pharmacy to refill his insulin prescription. The pharmacist questions OS' need to refill the prescription, because he appears to be refilling it sooner than he usually does. The pharmacist has received a rejection from the insurance company, claiming that the insulin is being refilled too soon. OS explains that he has needed to use more insulin recently to control his blood glucose levels, so the pharmacist offers to telephone the insurance company to obtain an override.

While the pharmacist is on hold with someone at the insurance company, OS asks the pharmacist for her advice. OS explains that his blood glucose levels have been elevated at breakfast time, despite increasing doses of bedtime insulin. He also has noticed night sweats, frequent nightmares, and headaches on arising.

The patient has been so concerned about these symptoms that he has obtained several blood glucose readings throughout the night for the last 3 nights. He assumed that he would find elevated glucose levels during the night, but instead he found quite the opposite.The results were consistent each night. At 9 PM, his glucose reading averaged 125 mg/dL. At midnight, the reading was typically 70 mg/dL. At 3 AM, his glucose level was around 30 mg/dL. Despite not eating or drinking anything, his glucose had shot up to 120 mg/dL by 6 AM and to 170 mg/dL by 9 AM.

From what phenomenon is OS probably suffering, and how can it be corrected?

Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.

Click Here For The Answer -----------> [-]

Case ONE:Acetaminophen would be the safest medication. Nonsteroidal anti-inflammatory drugs (NSAIDs)—both selective and cyclooxygenase-2 (COX-2)?selective—affect renal function. This effect occurs due to a decline in renal perfusion and decreased excretion of sodium and potassium. The decreased sodium excretion results in weight gain, peripheral edema, and attenuation of the effects of antihypertensive medications.

The National Kidney Foundation recommends acetaminophen as the analgesic of choice in patients with kidney disease.The American College of Rheumatology also recommends that NSAIDs—nonselective or COX- 2?selective—be avoided in patients with a baseline serum creatinine level >2.4 mg/dL.

Case TWO: OS probably is experiencing the Somogyi phenomenon. Although the existence of the Somogyi phenomenon has been questioned, literature supports its contribution to problems of glucose regulation.

During the evening or early morning hours, excessive insulin action often occurs, causing hypoglycemia. This hypoglycemia in turn causes the release of epinephrine, cortisol, growth hormone, glucagons, and other hormones, leading to rebound hyperglycemia, glucosuria, and ketonuria. Often the hypoglycemia is overlooked, because blood glucose readings are not taken during the night hours, but the rebound hyperglycemia is noted in the morning. Due to the hyperglycemic readings, the insulin dose typically is increased, further exacerbating the condition.

To correct the situation, the insulin dose should be decreased by 10%. Type 2 diabetes patients may require decreases of 20% to 30%.



Related Articles
No Result Found
Latest Issues
$auto_registration$